Cases That Test Your Skills

Paranoia and slowed cognition

Author and Disclosure Information

Mr. K, age 45, is paranoid, combative, and agitated. Two weeks ago he sustained chemical abrasions at home. What could be causing his altered mental status?


 

References

CASE: Behavioral changes

Mr. K, age 45, is brought to the emergency department (ED) by his wife for severe paranoia, combative behavior, confusion, and slowed cognition. Mr. K tells the ED staff that a chemical abrasion he sustained a few weeks earlier has spread to his penis, and insists that his penis is retracting into his body. He has tied a string around his penis to keep it from disappearing into his body. According to Mr. K’s wife, he went to an urgent care clinic 2 weeks ago after he sustained chemical abrasions from exposure to cleaning solution at home. The provider at the urgent care clinic started Mr. K on an unknown dose of oral prednisone.

Mr. K’s wife reports that her husband had a dysphoric episode approximately 6 months ago when his business was struggling but his mood improved without psychiatric care. Mr. K’s medical history includes episodic sarcoidosis of the eyes, skin, and lungs. In the past these symptoms remitted after he received oral prednisone.

ED clinicians consider neurosarcoidosis and substance-induced delirium in the differential diagnosis (Table).1 A CT scan of the head fails to show lesions suggestive of neurosarcoidosis. Chest radiography does not reveal lesions suggestive of lung sarcoids and Mr. K has no skin lesions.

Table

DSM-IV-TR criteria for substance-induced delirium

  1. Disturbance of consciousness (ie, reduced clarity of awareness of the environment) with reduced ability to focus, sustain, or shift attention
  2. A change in cognition (such as memory deficit, disorientation, language disturbance) or the development of a perceptual disturbance that is not better accounted for by a pre-existing, established, or evolving dementia
  3. The disturbance develops over a short period of time (usually hours to days) and tends to fluctuate during the course of the day
  4. There is evidence from the history, physical examination, or laboratory findings of either 1) or 2)
    1. The symptoms in criteria A and B developed during substance intoxication
    2. Medication use is etiologically related to the disturbance
Source: Reference 1

Mr. K is admitted to the psychiatric inpatient unit for acute stabilization, where he remains aggressive and combative. He throws chairs at his peers and staff on the unit and is placed in physical restraints. He requires several doses of IM haloperidol, 5 mg, lorazepam, 2 mg, and diphenhydramine, 50 mg, for severe agitation. Mr. K is guarded, perseverative, and selectively mute. He avoids eye contact and has poor grooming. He has slow thought processing and displays concrete thought process. Prednisone is discontinued and olanzapine, titrated to 30 mg/d, and mirtazapine, titrated to 30 mg/d, are started for psychosis and depression.

Mr. K’s mood and behavior eventually return to baseline but slowed cognition persists. He is discharged from our facility.

The authors’ observations

Cortisone was first used to treat rheumatoid arthritis in 1948 and corticosteroids have been linked to multiple neuropsychiatric complications that have been broadly defined as steroid psychosis. This syndrome includes reversible behavioral manifestations such as hypomania, irritability, mood reactivity, anxiety, and insomnia in addition to more severe symptoms such as depression, mania, and psychosis.2 Although mild cognitive deficits have been noted in patients taking corticosteroids, most published cases have focused on steroid-induced psychosis.

In 1984, Varney et al3 noted a phenomenon they called “steroid dementia” in 6 patients treated with corticosteroids. On first evaluation, these patients presented with symptoms similar to early Alzheimer’s dementia—impaired memory, attention, and concentration. Three patients initially were diagnosed first with Alzheimer’s dementia until their symptoms spontaneously improved when steroids were reduced or discontinued. Although their presentation resembled Alzheimer’s dementia, patients with steroid dementia had a specific cognitive presentation associated with corticosteroid use. Symptoms included impaired verbal memory and spatial thinking but normal procedural memory. These patients showed intact immediate recall but impaired delayed recall with difficulty tracking conversations and word finding. Overall, patients with steroid dementia showed a predominance of verbal declarative memory deficits out of proportion to other cognitive symptoms. These symptoms and recent corticosteroid exposure differentiated steroid dementia from other forms of dementia.

In a later article, Varney reviewed electroencephalography (EEG) and CT findings associated with steroid dementia, noting bilateral EEG abnormalities and acute cortical atrophy on CT.4 Steroid dementia largely was reversible, resolving 3 to 11 months after corticosteroid discontinuation. Additionally, Varney noted that patients who had psychosis and dementia had more severe and longer-lasting dementia.

TREATMENT: Progressive decline

Mr. K is college educated, has been married for 15 years, has 2 children, age 9 and 11, and owns a successful basketball coaching business. He has no history of substance abuse, legal issues, or violence. He reports a good childhood with normal developmental milestones and no history of trauma.

Next Article: